Excess intake of beta-carotene (hypercarotenosis) results in staining of the skin a yellow-orange color but is otherwise benign. Skin changes are most marked on the palms and soles, while the scleras remain white, clearly distinguishing hypercarotenosis from jaundice.
Excessive vitamin A (hypervitaminosis A), on the other hand, can be quite toxic. Chronic toxicity usually occurs after ingestion of daily doses of over 50,000 international units/day for more than 3 months. Early manifestations include dry, scaly skin, hair loss, mouth sores, painful hyperostoses, anorexia, and vomiting. More serious findings include hypercalcemia; increased intracranial pressure with papilledema, headaches, and decreased cognition; and hepatomegaly, occasionally progressing to cirrhosis. Excessive vitamin A is also related to increased risk of hip fracture. Acute toxicity can result from ingestion of massive doses of vitamin A, such as in drug overdoses or consumption of polar bear liver. Manifestations include nausea, vomiting, abdominal pain, headache, papilledema, and lethargy.
The diagnosis can be confirmed by elevations of serum vitamin A levels. The only treatment is withdrawal of vitamin A from the diet. Most symptoms and signs improve rapidly.